What EEG findings are characteristic of carmofur-related subacute leukoencephalopathy?

Updated: Oct 09, 2019
  • Author: Eli S Neiman, DO, FACN; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Carmofur

Carmofur, an antineoplastic derivative of 5-fluorouracil, has been reported to cause subacute leukoencephalopathy. Kuzuhara described 3 individuals who developed subacute leukoencephalopathy after carmofur (l-hexylcarbamoyl-5-fluorouracil) administration. [68] Initial symptoms were unsteady gait and dementia, developing several weeks or months after administration of carmofur. Symptoms increased gradually even after stopping the drug.

Severe encephalopathy with confusion, delirium, or coma developed. Symptoms were usually reversible but occasionally resulted in death. The EEG demonstrated marked slowing. CT scan of the brains of severely intoxicated patients showed marked hypodensity of the entire cerebral white matter. [68] Carmofur must be discontinued immediately if any psychomotor symptoms develop.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!